Hail, Butler
- When
- June 14, 12:22 PM EST
- Where
- Butler County, 0.87 mi SW of Zelienople
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -80.140
Trained spotter reported penny sized hail in Zelionople.
Severe storms developed along an approaching front on Monday, June 14th. Strong shear (60kts in the 0-6km layer), moderate instability (CAPE of 1000-1500 J/kg), and dry mid-level air helped produce strong downdrafts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Severe storms developed along an approaching front on Monday, June 14th. Strong shear (60kts in the 0-6km layer), moderate instability (CAPE of 1000-1500 J/kg), and dry mid-level air helped produce strong downdrafts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 11:34 AM EST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1234 PM EDT Mon Jun 14 2021 .SYNOPSIS... Thunderstorms, some strong to severe, are expected again today as a cold front sinks across the area. Another crossing disturbance will maintain lower shower and thunderstorm chances Tuesday. High pressure will then provide dry and cooler weather for Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... Events are moving a couple hours more quickly than previous anticipated. A Severe Thunderstorm Watch has already been issued for most of the CWA. Storms are already firing ahead of a mid-level shortwave, which will dig from the Great Lakes to the Central Appalachians tonight. This will be preceded by a weak surface boundary, sinking from north to south, where storms are already firing. While instability is less than yesterday due to warm air aloft hindering lapse rates, there is still 1000-1500 J/kg of MLCAPE to work with. In combination with 50-60 knots of 0-6km shear and dry mid-level air, there is still plenty of potential from damaging wind gusts from either isolated cells producing downbursts, or from storms congealing into a line/QLCS with time. Hail is expected to be a lesser threat from what few isolated cells there are. The overall tornado threat is low, outside of an eventual isolated threat from balanced/slightly shear dominant areas of any eventual QLCS. PoPs were constructed to follow convection south, but they may need to be sped up slightly in any future updates. Expect most of the activity to slide south and east of the region between 00Z and 02Z this evening, with a generally quiet overnight period expected with the loss of instability and the passage of the front. A slightly cooler Tuesday morning is expected. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Another shortwave rotating through the main northeast CONUS trough will fire off a few showers and thunderstorms on Tuesday. Coverage will be more sporadic with less upper support, and severe weather is not expected as instability and shear will be more subdued. Activity will end Tuesday evening as the shortwave departs. Surface high pressure digging into the Great Lakes will then spread its influence over our area, bringing dry and cooler weather through Wednesday night. Low temperatures in the 40s will make a return appearance. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Dry weather will continue through at least Thursday night as the high remains in control. The next shortwave trough is then expected to advance from the Upper Midwest, with shower and thunderstorm chances returning late Friday and into Saturday as it approaches and crosses the region. Low, shortwave-dependent shower chances will then continue into Monday, with seasonable temperatures overall. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... VFR is expected throughout much of the day, until a building cu field this afternoon with thunderstorms that develop nw of BVI around 18z. These storms will generally move sely through the early evening hours and could result in damaging wind and hail at the surface. After rain and storms, terminals will struggle to improve with plenty of moisture lingering. .Outlook... Periodic rain chances from passing shortwaves within a developing eastern U.S. trough may also create intermittent restrictions through Tuesday. VFR under high pressure is expected mid-week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1221 PM EDT Mon Jun 14 2021 OHZ039>041-049-050-058-059-068-069-PAZ008-009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>512-151630- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont- Noble-Monroe-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1221 PM EDT Mon Jun 14 2021 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057-PAZ007-WVZ513-514-151630- Coshocton-Muskingum-Mercer-Western Tucker-Eastern Tucker- 1221 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this afternoon and early evening. The main hazard is expected to be damaging wind, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
1146 AM EDT Mon Jun 14 2021
PAZ007-008-014-015-022-141615-
Armstrong-Butler-Clarion-Venango-Mercer-
1146 AM EDT Mon Jun 14 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL MERCER...SOUTHWESTERN VENANGO...NORTHEASTERN
BUTLER...NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES...
At 1146 AM EDT, a strong thunderstorm was located 9 miles northeast
of Grove City, moving southeast at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Parker... Sligo...
Emlenton... Bruin...
Clintonville... St. Petersburg...
Eau Claire... Kennerdell...
Petrolia... Karns City...
Barkeyville... Callensburg...
This includes Interstate 80 in Pennsylvania between mile markers 26
and 47.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northwestern and west central Pennsylvania.
LAT...LON 4123 8006 4130 7990 4112 7947 4099 7962
4095 7980
TIME...MOT...LOC 1546Z 307DEG 28KT 4121 7993Special Weather Statement
National Weather Service Pittsburgh PA
1148 AM EDT Mon Jun 14 2021
PAZ009-141615-
Forest-
1148 AM EDT Mon Jun 14 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN FOREST COUNTY...
At 1148 AM EDT, a strong thunderstorm was located 8 miles northwest
of Marienville, moving east at 45 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Marienville... Kellettville...
Starr...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4161 7896 4144 7896 4144 7898 4145 7898
4145 7906 4142 7907 4142 7909 4150 7939
4163 7933 4163 7912
TIME...MOT...LOC 1548Z 280DEG 40KT 4154 7924PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 SSE FIVE POINTS 40.38N 79.51W
06/13/2021 E1.50 INCH WESTMORELAND PA PUBLIC
0552 PM TSTM WND DMG 2 SSE FIVE POINTS 40.38N 79.51W
06/13/2021 WESTMORELAND PA PUBLIC
AT LEAST A FEW LARGE TREES BROUGHT DOWN BY SEVERE WIND
ALONG WITH NUMEROUS OTHER LARGE LIMBS
&&
EVENT NUMBER PBZ2101686
EVENT NUMBER PBZ2101687
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1212 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 WSW PINE GROVE 39.56N 80.69W
06/13/2021 WETZEL WV PUBLIC
TREES REPORTED DOWN ALONG ROUTE 20
&&
EVENT NUMBER PBZ2101688
KRAMARSpecial Weather Statement
National Weather Service Pittsburgh PA
1223 PM EDT Mon Jun 14 2021
PAZ013-014-022-141700-
Armstrong-Butler-Lawrence-
1223 PM EDT Mon Jun 14 2021
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN LAWRENCE...CENTRAL BUTLER AND NORTHWESTERN
ARMSTRONG COUNTIES...
At 1223 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Shanor-Northvue to near Beaver
Falls. Movement was southeast at 45 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Butler... Homeacre-Lyndora...
Shanor-Northvue... Meridian...
Meadowood... Oak Hills...
Nixon... Prospect...
Chicora... East Butler...
Connoquenessing... West Liberty...
This includes Interstate 79 in Pennsylvania between mile markers 90
and 101.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
Campers should consider seeking sturdy shelter until these storms
pass.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
western and west central Pennsylvania.
LAT...LON 4093 7961 4081 7976 4076 8001 4092 8026
4108 7990
TIME...MOT...LOC 1623Z 306DEG 38KT 4096 7998 4082 8038Special Weather Statement National Weather Service Pittsburgh PA 117 PM EDT Mon Jun 14 2021 PAZ014-020-021-141745- Butler-Beaver-Allegheny- 117 PM EDT Mon Jun 14 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT EASTERN BEAVER...SOUTHWESTERN BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES... At 117 PM EDT, a strong thunderstorm was located over Cranberry, moving southeast at 30 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... McCandless Township... Cranberry... Hampton Township... Wexford... Fox Chapel... Zelienople... Seven Fields... Gibsonia... Evans City... Mars... Russellton... Bradfordwoods... This includes the following highways... Pennsylvania Turnpike between mile markers 23 and 45. Interstate 79 in Pennsylvania between mile markers 77 and 87. LAT...LON 4071 8020 4080 8012 4070 7975 4053 7987 TIME...MOT...LOC 1717Z 298DEG 27KT 4072 8009 CL
The Pittsburgh radar (KPBZ), 29 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
30 thunderstorm wind, 6 hail. Local standard time, as filed.
Trained spotter reported penny sized hail in Zelionople.
Public report of hail slightly smaller than a quarter.
Trees and wires down on Chestnut Street at Ridge Road.
Multiple trees reported down.
A tree fell on a roof of a garage.
A tree with wires down on East Garden Road.
NWS Employee reported large tree branches down.
A tree struck a home on B Street; damage unknown.
A tree damaged the roof a of a building on Edgebrook Ave.
A tree fell through the roof of a home.
A large tree fell into a residence. No significant damage to structure.
Hail slightly smaller than a quarter.
East Wilcox Street closed with wires on the road.
A tree fell on a roof.
A tree fell on a vehicle near Miller Ave.
Multiple trees down in the region.
Public report of hail and small tree limbs down.
Tree and wires down on Bascom Ave.
A tree down on a building.
Several trees down on a campground on Route 18.
Gust of 52kts measured at KAGC.
Quarter size hail reported.
A tree down on a roof.
Trees down on Interstate 79 near Interstate 70.
Widespread report of trees and power lines across Mt. Pleasant Two and Donegal Twp.
Large tree down on home.
Tree down on home.
Trees and wires down around Mount Pleasant Twp.
Tree down on power line.
Numerous trees and power lines down.
Trees down on College Ave/Hawksworth Road.
Wires down on Middletown Road and Beaver Road in Hempfield Township.
Quarter size hail reported by trained spotter.
Numerous trees and wires down across the region.
Multiple trees down across the region.
Multiple trees down across the region.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960995, 960996, 961001, 961002, 961005, 961006, 961007, 961009, 961010, 961012, 961013, 960997, 961014, 961015, 961016, 961018, 960998, 961019, 961020, 961021, 961027, 960999, 961022, 961023, 961024, 961025, 961026, 961033, 961034, 961035, 961029, 961031, 961000, 961032, 961037, 961036.